Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 12, NWS Melbourne, FL

February 17, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 17, 1998, 5:00 AM EST for Volusia County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 17, 1998, 5:00 AM EST (10:00 UTC)
Expired
Feb 17, 1998, 6:00 AM EST
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 17, 5:30 AM ESTThunderstorm Wind 55Daytona Beach, FLThunderstorm winds blew down trees at Tuscawilla Park.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 3:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS01 KMLB 171001 RRA
SVRMLB
AMZ550-FLC127-171100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
500 AM EST TUE FEB 17 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL
600 AM EST FOR THE FOLLOWING LOCATIONS...

IN EAST CENTRAL FLORIDA

   ...VOLUSIA COUNTY

AND FOR MARINE INTERESTS ON THE INTRACOASTAL WATERS AND NEARSHORE
ATLANTIC FROM...

   ...FLAGLER BEACH TO MOSQUITO LAGOON
 
AT 500 AM...DOPPLER RADAR SHOWED A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS MOVING INTO WESTERN VOLUSIA COUNTY FROM DELAND TO
ORANGE CITY. THE STORMS WILL MOVE RAPIDLY NORTHEAST AT 45 TO 50 MPH
AND AFFECT AREAS FROM PONCE INLET TO ORMOND-BY-THE-SEA BY 530 AM.

THESE STORMS DOWNED TREES AND PRODUCED WIND DAMAGE TO A STRUCTURE IN
HOWEY-IN-THE-HILLS AS THEY MOVED THROUGH LAKE COUNTY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 2:50 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 17, 2:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 AM EST TUE FEB 17 1998

CURRENTLY...KMLB 88D SHOWS VERY RAPIDLY MOVING (60MPH) SHOWERS/ISOLD
STORMS ACROSS CWA...WITH CONVECTIVE COMPLEX OVER NORTH FLORIDA MOVING
OUT TO SEA. ACTIVITY FORMING IN NARROW LINES WITH NO LARGER SCALE
FOCUSING MECHANISM AVAILABLE ATTM. UPSTREAM FROM ECFL...KTBW 88D PLUS
IR SATELLITE LOOP SHOWS CONVECTION REDEVELOPING JUST OFFSHORE THE
WEST COAST OF PENINSULA AS UPPER FLOW REMAINS DIFLUENT ON RIGHT EXIT
REGION OF 160-180KT JET STREAK OVER THE EASTERN GOMEX. AS THESE CELLS
APPROACH THE COAST...LOW LEVEL WINDS/SHEAR REMAIN HIGHLY FAVORABLE
FOR BOW ECHOES TO FORM WITH SOME OF THE CELLS...POSSIBLY FEW ROTATING
STORMS. HIGH THETAE AIR MASS REMAINS OVER THE PENINSULA...THUS
INSTABILITY WILL NOT BE AS MUCH AS A PROBLEM AS WAS THE CASE MONDAY
AM.

EXPECT MOST OF THE SHOWERS/STORMS TO BE GONE BY LATE MORNING AS COOL
FRONT PUSHES ACROSS THE STATE...TAKING THE MOISTURE WITH IT. PCLDY
CONDS DEVELOPING BY LATE AFTERNOON...STILL MILD THOUGH AS DEEP LAYER
FLOW WILL REMAIN WESTERLY THROUGH PERIOD.

ALONG WITH TBW/MIA...HAVE COORD WITH SELS FOR UPCOMING WATCH AS WELL
AS WITH MIA W/R/T DROPPING THE FFA FOR THE ENTIRE CWA. THANKS ALL
AROUND.

In the hours before

Special weather statement, Feb 17, 3:45 AM EST, 1 hour 15 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-171030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
345 AM EST TUE FEB 17 1998

...TORNADO WATCH IN EFFECT UNTIL 1000 AM FOR ALL EAST CENTRAL FLORIDA
COUNTIES EXCEPT MARTIN AND ST LUCIE COUNTIES...

AN INTENSE AREA OF LOW PRESSURE...CENTERED OVER NORTHERN MISSISSIPPI
EARLY THIS MORNING...WILL MOVE NORTHEAST INTO THE OHIO VALLEY BY THIS
AFTERNOON. AS IT DOES...IT WILL PUSH A COLD FRONT THROUGH EAST
CENTRAL FLORIDA. THE FRONT WILL BE PRECEDED BY AN AREA OF STRONG TO
SEVERE THUNDERSTORMS DURING THE EARLY MORNING HOURS.

STRONG LOW LEVEL WINDS AND SHEAR MAY ALLOW SOME OF THESE STORMS TO
PRODUCE DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. THESE STORMS
WILL MOVE RAPIDLY NORTHEAST AT NEAR 60 MPH...SO BE PREPARED TO TAKE
FAST ACTION TO PROTECT LIFE AND PROPERTY. IN ADDITION...BRIEF HEAVY
DOWNPOURS WILL CAUSE POOR VISIBILITY AND PONDING OF WATER ON AREA
ROADS.

AFTER THE STORMS MOVE THROUGH...SOUTHWEST WINDS OF 20 TO 25 MPH WILL
GUST AS HIGH AS 35 TO 40 MPH DURING THE AFTERNOON. THIS WILL MAKE FOR
HAZARDOUS CONDITIONS FOR BOATERS ON INLAND LAKES AND THE INTRACOASTAL
AND NEARSHORE COASTAL WATERS. ALSO...THOSE DRIVING HIGH PROFILE
VEHICLES WILL NEED TO EXERCISE CAUTION...ESPECIALLY IN EXPOSED AREAS
SUCH AS CAUSEWAYS.

MARINE OUTLOOK...WINDY CONDITIONS AND HIGH SURF WILL CONTINUE OVER
THE INTRACOASTAL AND NEARSHORE COASTAL WATERS TODAY. STRONG TO SEVERE
THUNDERSTORMS WILL ALSO AFFECT THE MARINE AREA DURING MOST OF THE
MORNING HOURS AS STORMS MOVE RAPIDLY OFFSHORE. A SMALL CRAFT ADVISORY
REMAINS IN EFFECT. MARINERS MAY WANT TO CONSIDER STAYING IN PORT
TODAY.

CRISTALDI
Special weather statement, Feb 17, 4:17 AM EST, 43 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-171030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
345 AM EST TUE FEB 17 1998

...TORNADO WATCH IN EFFECT UNTIL 1000 AM FOR ALL EAST CENTRAL FLORIDA
COUNTIES EXCEPT MARTIN AND ST LUCIE COUNTIES...

AN INTENSE AREA OF LOW PRESSURE...CENTERED OVER NORTHERN MISSISSIPPI
EARLY THIS MORNING...WILL MOVE NORTHEAST INTO THE OHIO VALLEY BY THIS
AFTERNOON. AS IT DOES...IT WILL PUSH A COLD FRONT THROUGH EAST
CENTRAL FLORIDA. THE FRONT WILL BE PRECEDED BY AN AREA OF STRONG TO
SEVERE THUNDERSTORMS DURING THE EARLY MORNING HOURS.

STRONG LOW LEVEL WINDS AND SHEAR MAY ALLOW SOME OF THESE STORMS TO
PRODUCE DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. THESE STORMS
WILL MOVE RAPIDLY NORTHEAST AT NEAR 60 MPH...SO BE PREPARED TO TAKE
FAST ACTION TO PROTECT LIFE AND PROPERTY. IN ADDITION...BRIEF HEAVY
DOWNPOURS WILL CAUSE POOR VISIBILITY AND PONDING OF WATER ON AREA
ROADS.

AFTER THE STORMS MOVE THROUGH...SOUTHWEST WINDS OF 20 TO 25 MPH WILL
GUST AS HIGH AS 35 TO 40 MPH DURING THE AFTERNOON. THIS WILL MAKE FOR
HAZARDOUS CONDITIONS FOR BOATERS ON INLAND LAKES AND THE INTRACOASTAL
AND NEARSHORE COASTAL WATERS. ALSO...THOSE DRIVING HIGH PROFILE
VEHICLES WILL NEED TO EXERCISE CAUTION...ESPECIALLY IN EXPOSED AREAS
SUCH AS CAUSEWAYS.

MARINE OUTLOOK...WINDY CONDITIONS AND HIGH SURF WILL CONTINUE OVER
THE INTRACOASTAL AND NEARSHORE COASTAL WATERS TODAY. STRONG TO SEVERE
THUNDERSTORMS WILL ALSO AFFECT THE MARINE AREA DURING MOST OF THE
MORNING HOURS AS STORMS MOVE RAPIDLY OFFSHORE. A SMALL CRAFT ADVISORY
REMAINS IN EFFECT. MARINERS MAY WANT TO CONSIDER STAYING IN PORT
TODAY.

CRISTALDI

V

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 4:13 AM ESTSevere Thunderstorm WarningMLBLake42 min
Feb 17, 5:35 AM ESTSevere Thunderstorm WarningMLBOrange55 min
Feb 17, 5:50 AM ESTTornado WarningMLBOrange45 min
Feb 17, 6:19 AM ESTTornado WarningMLBSeminole46 min
Feb 17, 6:25 AM ESTSevere Thunderstorm WarningMLBOsceola60 min
Feb 17, 6:50 AM ESTSevere Thunderstorm WarningMLBBrevard, Indian River, Volusia60 min
Feb 17, 6:55 AM ESTTornado WarningMLBVolusia50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.